Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 3, 2014, 2:36 PM EDT for Delta County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2014, 2:36 PM EDT (18:36 UTC)
- Expired
- Aug 3, 2014, 3:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Delta County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:10 AM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 10:10 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1010 AM EDT SUN AUG 3 2014 .UPDATE... ISSUED AT 1009 AM EDT SUN AUG 3 2014 NO MAJOR CHANGES TO THE FORECAST PLANNED. LATEST SFC AND OBJECTIVE DATA SUGGESTS THAT THE SFC FRONT AT 14Z EXTENDS FROM WAWA ONTARIO THROUGH MARQUETTE TO IRONWOOD. THE FRONT LIKELY SURGED ACROSS THE COLD LAKE AND WILL NOW SLOW DOWN DUE TO THE HEATING OF THE LANDMASS OVER UPPER MI. LATEST OBSERVATIONS ALSO SHOW POOLING OF HIGHER SFC DEW POINTS ALONG THE FRONT WITH DWPTS IN THE LOWER 60S ACROSS NRN WI AND SRN UPPER MI. WITH THAT SAID...THE EXPECTATION OF SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS MORNING INTO THIS AFTERNOON ALONG JUST INLAND OF LAKE SUPERIOR ACROSS THE EASTERN HALF OF THE FORECAST AREA STILL SEEMS REASONABLE. THE CONVECTION BEARING HI RES NWP ARE IN FAIRLY GOOD AGREEMENT IN THIS OCCURRING BY 18Z...WITH BROKEN THUNDERSTORMS EXTENDING ALONG THE LAKE BREEZE BOUNDARIES FROM NEGAUNEE THROUGH CHATHAM TO SENEY AND NEWBERRY. DESPITE FORECAST MLCAPE VALUES OF 1000 J/KG...DUE TO RELATIVELY WEAK MID LEVEL LAPSE RATES OF ONLY 6-6.25C/KM...IT SEEMS UNLIKELY THAT SEVERE WEATHER WILL DEVELOP. HOWEVER...THE MODEL SOUNDINGS DO SUGGEST SOME DRYING IN THE LOWER LEVELS WHICH MAY PERHAPS SUGGEST A MINOR WIND GUST THREAT WITH ANY STORM. MOST LIKELY...ANY STRONGER STORM MAY SEE SOME GUSTY WINDS OF 30-40 MPH AND SMALL HAIL DUE TO THE RELATIVELY LOW WET BULB ZERO LEVELS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 351 AM EDT SUN AUG 3 2014 00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW NW FLOW OVER THE UPR LKS BTWN TROF CENTERED OVER QUEBEC AND MEAN RDG OVER THE ROCKIES. DESPITE SHARP MID LVL INVRN/VERY DRY MID LVLS SHOWN ON THE 00Z GRB RAOB ASSOCIATED WITH SHRTWV RDG PASSING THRU THE UPR LKS THAT IS BRINGING MOCLR CONDITIONS TO UPR MI...THERE ARE SOME ISOLD SHOWERS OVER WI AND FAR WRN UPR MI IN ADVANCE OF A SHRTWV DROPPING SEWD THRU SRN MN. A STRONGER SHRTWV EMBEDDED IN THE NW FLOW ALF IS MOVING ESEWD THRU NW ONTARIO...WITH ATTENDANT RATHER WEAK SFC-H85 COLD FNT MOVING INTO NRN MN. THERE WERE SOME SHOWERS/TS LAST EVNG OVER FARN NRN MN/ADJOINING ONTARIO IN ADVANCE OF THIS FNT IN THE FAIRLY MOIST ENVIRONMENT DEPICTED ON THE 00Z INL RAOB /00Z PWAT WAS 1.25 INCH OR ALMOST 150 PCT OF NORMAL AND KINX WAS 32/...BUT LOSS OF DAYTIME HEATING...PASSAGE OF SHARPER FORCING TO THE N AND ABSENCE OF SGNFT H85-7 MSTR INFLOW NECESSARY TO SUSTAIN NOCTURNAL CONVECTION HAVE CAUSED THESE SHOWERS TO DIMINISH ALMOST ENTIRELY EARLY THIS MRNG IN AN ENVIRONMENT WHERE MUCAPE IS 100-250 J/KG AT BEST. MAIN FCST CONCERNS THRU TNGT ARE FOCUSED ON POPS ASSOCIATED WITH APRCHG COLD FNT. TODAY...SHRTWV OVER ONTARIO IS PROGGED TO CONTINUE ESEWD...WITH ATTENDANT SFC COLD FNT ON A LINE THRU NW LK SUP AT 12Z THIS MRNG FCST TO REACH THE SE CWA BY LATE THIS AFTN. WL CARRY ONLY ISOLD SHOWERS THIS MRNG OVER THE NW CWA ASSOCIATED WITH THE FROPA GIVEN PRESENT COVERAGE ALONG THE FNT AND PASSAGE OF SHARPER FORCING TO THE N. BUT AS THE FNT/MID LVL COMMA TAIL MSTR RIBBON PRESSES TO THE SE THIS AFTN IN THE PRESENCE OF DAYTIME HEATING...EXPECT THE SHOWER/TS COVERAGE TO INCRS. INTERACTION BTWN THE FNT AND LK BREEZE BNDRYS THAT WL SHARPEN THE LLVL CNVGC WL ALSO AID THE CONVECTION. BOTH THE 00Z NAM/LOCAL WRF-ARW MODELS INDICATE THE LI WL DROP AS LO AS -6 TO -8C AS MUCAPES REACH ARND 2500 J/KG THIS AFTN OVER THE SCNTRL CWA... JUSTIFYING THE GOING LIKELY POPS IN THE CURRENT FCST FOR THAT AREA THIS AFTN. WITH SFC-6KM BULK SHEAR AS HI AS 30 KTS...THERE COULD BE SOME STRONGER CELLS. WITH SFC TEMPS RISING TO 80-85 AHEAD OF THE FNT RESULTING IN ADIABATIC LAPSE RATES IN THE PBL...GUSTY WINDS SHOULD BE THE MAIN THREAT. BUT MARGINAL LAPSE RATES AND SHEAR INDICATE SVR WX IS NOT LIKELY. TNGT...ARRIVAL OF SOME DRYING ALF FOLLOWING THE FROPA AND LOSS OF DAYTIME HEATING SHOULD RESULT IN LINGERING POPS OVER THE SE CWA DIMINISHING THIS EVNG. BUT SINCE SEVERAL MODELS SHOW ANOTHER WEAKER SHRTWV DROPPING SEWD IN THE NW FLOW ALF AND ASSOCIATED DPVA/DEEP LYR QVECTOR CNVGC IMPACTING THE CWA OVERNGT...WL RETAIN SOME LOWER CHC POPS MAINLY OVER THE SRN TIER CLOSER TO THE HIER LINGERING PWAT AOA AN INCH. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 351 AM EDT SUN AUG 3 2014 GENERALLY QUIET WEATHER EXPECTED THROUGH THE EXTENDED WITH DRY WEATHER AND MODERATING TEMPERATURES EXPECTED. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR THE WISCONSIN BORDER DURING THE DAY MONDAY AS A SHORTWAVE PASSES THROUGH THE BROAD TROUGHING STILL IN PLACE OVER MUCH OF THE EASTERN U.S. THE BETTER FORCING AN MOISTURE IS EXPECTED TO REMAIN MAINLY SOUTH OF THE REGION AS THE VORT MAX SWINGS THROUGH...HOWEVER...IT WILL BRUSH CLOSE ENOUGH TO THE U.P./WI BORDER TO KEEP SLIGHT POPS IN THE FORECAST. ANOTHER SHORTWAVE IS PROGGED TO ROTATE AROUND THE TROUGH TUESDAY NIGHT...HOWEVER...CONDITIONS WILL REMAIN DRY AS THIS WILL SWING THROUGH DURING THE COOLER OVERNIGHT HOURS WITH VERY LIMITED MOISTURE AVAILABLE DURING THAT TIME. THE REMAINDER OF THE EXTENDED...WEDNESDAY THROUGH SATURDAY WILL BE DOMINATED BY BROAD SURFACE HIGH PRESSURE ALONG WITH UPPER LEVEL 500MB RIDGING SLIDING FROM THE WESTERN U.S. INTO THE CENTRAL U.S. THIS WILL ALLOW TEMPERATURES TO WARM TO NEAR OR SLIGHTLY ABOVE NORMAL BY THE END OF THE WORK WEEK AND INTO THE UPCOMING WEEKEND. CONDITIONS WILL REMAIN DRY AS DRY AIR REMAINS IN PLACE ACROSS THE GREAT LAKES REGION THROUGH THIS TIME PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 724 AM EDT SUN AUG 3 2014 EXPECT ANY LINGERING FOG AT IWD/SAW TO BURN OFF QUICKLY THIS MRNG. A COLD FNT PUSHING ACRS UPR MI TDAY MAY BRING SOME -SHRA/TS TO MAINLY SAW THIS AFTN. RIGHT NOW...IT APPEARS THE FROPA WL OCCUR TOO EARLY AT IWD AND CMX TO ALLOW FOR ANY SHOWERS AT THOSE SITES. ALTHOUGH VFR CONDITIONS WL PREDOMINATE TDAY AND THIS EVNG...LINGERING LLVL MSTR BLO SOME MID LVL DRYING SHOULD ALLOW FOR MORE FOG FORMATION TNGT AS WINDS WL BE LGT. IFR CONDITIONS ARE A GOOD POSSIBILITY...ESPECIALLY AT CMX AND IWD...WHERE THE MID LVL DRYING WL BE MOST PRONOUNCED. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 351 AM EDT SUN AUG 3 2014 TYPICAL SUMMER TYPE FLOW REGIME/WEAK PRES GRADIENT WILL KEEP WINDS UNDER 15 KT THROUGH MUCH OF THIS COMING WEEK. SOME PATCHY FOG IS POSSIBLE INTO MON...ESPECIALLY IF RAIN FALLS TODAY. BUT ANY WIDESPREAD DENSE FOG IS UNLIKELY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && UPDATE...MRD SHORT TERM...KC LONG TERM...KEC AVIATION...KC MARINE...KC
Hazardous weather outlook, Aug 3, 4:48 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 448 AM EDT SUN AUG 3 2014 MIZ001>007-009>014-084-085-041200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 448 AM EDT SUN AUG 3 2014 /348 AM CDT SUN AUG 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS UPPER MICHIGAN THROUGH TONIGHT. SOME STORMS COULD BE STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL MAINLY OVER SOUTH CENTRAL UPPER MICHIGAN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ALONG THE WISCONSIN BORDER MONDAY. .SPOTTER INFORMATION STATEMENT... ANY HAIL OR WIND GUST REPORTS WILL BE GREATLY APPRECIATED. LSZ162-240>251-263>267-041200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 448 AM EDT SUN AUG 3 2014 /348 AM CDT SUN AUG 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR SATURDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-041200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 448 AM EDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KEC
In the hours before
Special weather statement, Aug 3, 12:43 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1243 PM EDT SUN AUG 3 2014 MIZ005-031730- MARQUETTE- 1243 PM EDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 130 PM EDT... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR K I SAWYER AND GWINN...OR 18 MILES SOUTH OF MARQUETTE. THESE STORM WERE MOVING EAST AT 15 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE LAKE... SKANDIA... CARLSHEND... MCFARLAND... ANDERSON LAKE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
Special weather statement, Aug 3, 2:11 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 211 PM EDT SUN AUG 3 2014 MIZ006-012-013-085-031900- ALGER-DELTA-MENOMINEE-NORTHERN SCHOOLCRAFT- 211 PM EDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA...MENOMINEE AND SCHOOLCRAFT COUNTIES UNTIL 300 PM EDT/200 PM CDT/... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF STEUBEN TO RAPID RIVER TO 7 MILES NORTHWEST OF GLADSTONE...OR ALONG A LINE EXTENDING FROM 23 MILES WEST OF MANISTIQUE TO 15 MILES NORTHEAST OF ESCANABA TO 11 MILES NORTH OF ESCANABA. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... RAPID RIVER... ENSIGN... CHICAGO LAKE... NAHMA JUNCTION... NAHMA... STONINGTON... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
Special weather statement, Aug 3, 2:22 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 222 PM EDT SUN AUG 3 2014 MIZ007-014-085-031900- LUCE-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT- 222 PM EDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ALERT FOR LUCE AND SCHOOLCRAFT COUNTIES UNTIL 300 PM EDT... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF LOWER TAHQUAMENON FALLS TO 9 MILES NORTHWEST OF MCMILLAN TO GERMFASK...OR ALONG A LINE EXTENDING FROM 15 MILES WEST OF PARADISE TO 15 MILES WEST OF NEWBERRY TO 22 MILES WEST OF NEWBERRY. THESE STORMS WERE MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... SENEY... GERMFASK... BETSY LAKE... MCMILLAN... HELMER... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:31 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette | 44 min |
| Aug 3, 2:25 PM EDT | Special Marine Warning | MQT | 95 min | |
| Aug 3, 2:33 PM EDT | Severe Thunderstorm Warning | MQT | Luce, Schoolcraft | 30 min |
| Aug 3, 3:09 PM EDT | Areal Flood Advisory | MQT | Delta | 3 hr |
| Aug 3, 3:19 PM EDT | Special Marine Warning | MQT | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.